December  2021, 14(6): 961-980. doi: 10.3934/krm.2021032

The fragmentation equation with size diffusion: Small and large size behavior of stationary solutions

1. 

Institut de Mathématiques de Toulouse, UMR 5219, Université de Toulouse, CNRS, F–31062 Toulouse Cedex 9, France

2. 

Leibniz Universität Hannover, Institut für Angewandte Mathematik, Welfengarten 1, D–30167 Hannover, Germany

Received  May 2021 Revised  September 2021 Published  December 2021 Early access  November 2021

Fund Project: The first author is partially supported by Deutscher Akademischer Austauschdienst funding programme Research Stays for University Academics and Scientists, 2021 (57552334)

The small and large size behavior of stationary solutions to the fragmentation equation with size diffusion is investigated. It is shown that these solutions behave like stretched exponentials for large sizes, the exponent in the exponential being solely given by the behavior of the overall fragmentation rate at infinity. In contrast, the small size behavior is partially governed by the daughter fragmentation distribution and is at most linear, with possibly non-algebraic behavior. Explicit solutions are also provided for particular fragmentation coefficients.

Citation: Philippe Laurençot, Christoph Walker. The fragmentation equation with size diffusion: Small and large size behavior of stationary solutions. Kinetic and Related Models, 2021, 14 (6) : 961-980. doi: 10.3934/krm.2021032
References:
[1]

R. AlonsoJ. A. CañizoI. Gamba and C. Mouhot, A new approach to the creation and propagation of exponential moments in the Boltzmann equation, Commun. Partial Differ. Equations, 38 (2013), 155-169.  doi: 10.1080/03605302.2012.715707.

[2]

D. BalaguéJ. A. Cañizo and P. Gabriel, Fine asymptotics of profiles and relaxation to equilibrium for growth-fragmentation equations with variable drift rates, Kinet. Relat. Models, 6 (2013), 219-243.  doi: 10.3934/krm.2013.6.219.

[3] J. BanasiakW. Lamb and Ph. Laurençot, Analytic Methods for Coagulation-Fragmentation Models, Vol. Ⅱ, Monographs and Research Notes in Mathematics, CRC Press, Boca Raton, FL, 2020. 
[4]

W. Biedrzycka and M. Tyran-Kamińska, Self-similar solutions of fragmentation equations revisited, Discrete Contin. Dyn. Syst. Ser. B, 23 (2018), 13-27.  doi: 10.3934/dcdsb.2018002.

[5] N. H. BinghamC. M. Goldie and J. L. Teugels, Regular Variation, vol. 27 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 1987.  doi: 10.1017/CBO9780511721434.
[6]

M. J. CáceresJ. A. Cañizo and S. Mischler, Rate of convergence to an asymptotic profile for the self-similar fragmentation and growth-fragmentation equations, J. Math. Pures Appl. (9), 96 (2011), 334-362.  doi: 10.1016/j.matpur.2011.01.003.

[7]

\it NIST Digital Library of Mathematical Functions, http://dlmf.nist.gov/, Release 1.1.1 of 2021-03-15, F.W.J. Olver, A.B. {Olde Daalhuis}, D.W. Lozier, B.I. Schneider, R.F. Boisvert, C.W. Clark, B.R. Miller, B.V. Saunders, H.S. Cohl, and M.A. McClain, eds.

[8]

J. Ferkinghoff-BorgM. H. JensenJ. MathiesenP. Olesen and K. Sneppen, Competition between diffusion and fragmentation: An important evolutionary process of nature, Phys. Rev. Lett., 91 (2003), 266103.  doi: 10.1103/PhysRevLett.91.266103.

[9]

A. F. Filippov, On the distribution of the sizes of particles which undergo splitting, Theory Probab. Appl., 6 (1961), 275-294.  doi: 10.1137/1106036.

[10]

I. M. GambaV. Panferov and C. Villani, Upper Maxwellian bounds for the spatially homogeneous Boltzmann equation, Arch. Ration. Mech. Anal., 194 (2009), 253-282.  doi: 10.1007/s00205-009-0250-9.

[11]

I. M. GambaN. Pavlović and M. Tasković, On pointwise exponentially weighted estimates for the Boltzmann equation, SIAM J. Math. Anal., 51 (2019), 3921-3955.  doi: 10.1137/18M1213191.

[12]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001, Reprint of the 1998 edition.

[13]

Ph. Laurençot, Steady states for a fragmentation equation with size diffusion, in Nonlocal Elliptic and Parabolic Problems, vol. 66 of Banach Center Publ., Polish Acad. Sci. Inst. Math., Warsaw, 2004,211–219. doi: 10.4064/bc66-0-14.

[14]

Ph. Laurençot and Ch. Walker, The fragmentation equation with size diffusion: Well-posedness and long-term behavior, 2021, arXiv: 2104.14798.

[15]

J. MathiesenJ. Ferkinghoff-BorgM. H. JensenM. LevinsenP. OlesenD. Dahl-Jensen and A. Svenson, Dynamics of crystal formation in the Greenland NorthGRIP ice core, J. Glaciol., 50 (2004), 325-328.  doi: 10.3189/172756504781829873.

[16]

E. D. McGrady and R. M. Ziff, "Shattering" transition in fragmentation, Phys. Rev. Lett., 58 (1987), 892-895.  doi: 10.1103/PhysRevLett.58.892.

[17]

M. Pavić-Čolić and M. Tasković, Propagation of stretched exponential moments for the Kac equation and Boltzmann equation with Maxwell molecules, Kinet. Relat. Models, 11 (2018), 597-613.  doi: 10.3934/krm.2018025.

[18]

M. TaskovićR. J. AlonsoI. M. Gamba and N. Pavlović, On Mittag-Leffler moments for the Boltzmann equation for hard potentials without cutoff, SIAM J. Math. Anal., 50 (2018), 834-869.  doi: 10.1137/17M1117926.

show all references

References:
[1]

R. AlonsoJ. A. CañizoI. Gamba and C. Mouhot, A new approach to the creation and propagation of exponential moments in the Boltzmann equation, Commun. Partial Differ. Equations, 38 (2013), 155-169.  doi: 10.1080/03605302.2012.715707.

[2]

D. BalaguéJ. A. Cañizo and P. Gabriel, Fine asymptotics of profiles and relaxation to equilibrium for growth-fragmentation equations with variable drift rates, Kinet. Relat. Models, 6 (2013), 219-243.  doi: 10.3934/krm.2013.6.219.

[3] J. BanasiakW. Lamb and Ph. Laurençot, Analytic Methods for Coagulation-Fragmentation Models, Vol. Ⅱ, Monographs and Research Notes in Mathematics, CRC Press, Boca Raton, FL, 2020. 
[4]

W. Biedrzycka and M. Tyran-Kamińska, Self-similar solutions of fragmentation equations revisited, Discrete Contin. Dyn. Syst. Ser. B, 23 (2018), 13-27.  doi: 10.3934/dcdsb.2018002.

[5] N. H. BinghamC. M. Goldie and J. L. Teugels, Regular Variation, vol. 27 of Encyclopedia of Mathematics and its Applications, Cambridge University Press, Cambridge, 1987.  doi: 10.1017/CBO9780511721434.
[6]

M. J. CáceresJ. A. Cañizo and S. Mischler, Rate of convergence to an asymptotic profile for the self-similar fragmentation and growth-fragmentation equations, J. Math. Pures Appl. (9), 96 (2011), 334-362.  doi: 10.1016/j.matpur.2011.01.003.

[7]

\it NIST Digital Library of Mathematical Functions, http://dlmf.nist.gov/, Release 1.1.1 of 2021-03-15, F.W.J. Olver, A.B. {Olde Daalhuis}, D.W. Lozier, B.I. Schneider, R.F. Boisvert, C.W. Clark, B.R. Miller, B.V. Saunders, H.S. Cohl, and M.A. McClain, eds.

[8]

J. Ferkinghoff-BorgM. H. JensenJ. MathiesenP. Olesen and K. Sneppen, Competition between diffusion and fragmentation: An important evolutionary process of nature, Phys. Rev. Lett., 91 (2003), 266103.  doi: 10.1103/PhysRevLett.91.266103.

[9]

A. F. Filippov, On the distribution of the sizes of particles which undergo splitting, Theory Probab. Appl., 6 (1961), 275-294.  doi: 10.1137/1106036.

[10]

I. M. GambaV. Panferov and C. Villani, Upper Maxwellian bounds for the spatially homogeneous Boltzmann equation, Arch. Ration. Mech. Anal., 194 (2009), 253-282.  doi: 10.1007/s00205-009-0250-9.

[11]

I. M. GambaN. Pavlović and M. Tasković, On pointwise exponentially weighted estimates for the Boltzmann equation, SIAM J. Math. Anal., 51 (2019), 3921-3955.  doi: 10.1137/18M1213191.

[12]

D. Gilbarg and N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Classics in Mathematics, Springer-Verlag, Berlin, 2001, Reprint of the 1998 edition.

[13]

Ph. Laurençot, Steady states for a fragmentation equation with size diffusion, in Nonlocal Elliptic and Parabolic Problems, vol. 66 of Banach Center Publ., Polish Acad. Sci. Inst. Math., Warsaw, 2004,211–219. doi: 10.4064/bc66-0-14.

[14]

Ph. Laurençot and Ch. Walker, The fragmentation equation with size diffusion: Well-posedness and long-term behavior, 2021, arXiv: 2104.14798.

[15]

J. MathiesenJ. Ferkinghoff-BorgM. H. JensenM. LevinsenP. OlesenD. Dahl-Jensen and A. Svenson, Dynamics of crystal formation in the Greenland NorthGRIP ice core, J. Glaciol., 50 (2004), 325-328.  doi: 10.3189/172756504781829873.

[16]

E. D. McGrady and R. M. Ziff, "Shattering" transition in fragmentation, Phys. Rev. Lett., 58 (1987), 892-895.  doi: 10.1103/PhysRevLett.58.892.

[17]

M. Pavić-Čolić and M. Tasković, Propagation of stretched exponential moments for the Kac equation and Boltzmann equation with Maxwell molecules, Kinet. Relat. Models, 11 (2018), 597-613.  doi: 10.3934/krm.2018025.

[18]

M. TaskovićR. J. AlonsoI. M. Gamba and N. Pavlović, On Mittag-Leffler moments for the Boltzmann equation for hard potentials without cutoff, SIAM J. Math. Anal., 50 (2018), 834-869.  doi: 10.1137/17M1117926.

[1]

Marie Doumic, Miguel Escobedo. Time asymptotics for a critical case in fragmentation and growth-fragmentation equations. Kinetic and Related Models, 2016, 9 (2) : 251-297. doi: 10.3934/krm.2016.9.251

[2]

Jacek Banasiak, Wilson Lamb. Coagulation, fragmentation and growth processes in a size structured population. Discrete and Continuous Dynamical Systems - B, 2009, 11 (3) : 563-585. doi: 10.3934/dcdsb.2009.11.563

[3]

Pierre Degond, Maximilian Engel. Numerical approximation of a coagulation-fragmentation model for animal group size statistics. Networks and Heterogeneous Media, 2017, 12 (2) : 217-243. doi: 10.3934/nhm.2017009

[4]

Wilson Lamb, Adam McBride, Louise Smith. Coagulation and fragmentation processes with evolving size and shape profiles: A semigroup approach. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 5177-5187. doi: 10.3934/dcds.2013.33.5177

[5]

Daniel Balagué, José A. Cañizo, Pierre Gabriel. Fine asymptotics of profiles and relaxation to equilibrium for growth-fragmentation equations with variable drift rates. Kinetic and Related Models, 2013, 6 (2) : 219-243. doi: 10.3934/krm.2013.6.219

[6]

Maxime Breden. Applications of improved duality lemmas to the discrete coagulation-fragmentation equations with diffusion. Kinetic and Related Models, 2018, 11 (2) : 279-301. doi: 10.3934/krm.2018014

[7]

Marek Fila, Hannes Stuke. Special asymptotics for a critical fast diffusion equation. Discrete and Continuous Dynamical Systems - S, 2014, 7 (4) : 725-735. doi: 10.3934/dcdss.2014.7.725

[8]

Laurent Boudin, Bérénice Grec, Milana Pavić, Francesco Salvarani. Diffusion asymptotics of a kinetic model for gaseous mixtures. Kinetic and Related Models, 2013, 6 (1) : 137-157. doi: 10.3934/krm.2013.6.137

[9]

Mustapha Mokhtar-Kharroubi, Quentin Richard. Spectral theory and time asymptotics of size-structured two-phase population models. Discrete and Continuous Dynamical Systems - B, 2020, 25 (8) : 2969-3004. doi: 10.3934/dcdsb.2020048

[10]

Bara Kim, Jeongsim Kim. Explicit solution for the stationary distribution of a discrete-time finite buffer queue. Journal of Industrial and Management Optimization, 2016, 12 (3) : 1121-1133. doi: 10.3934/jimo.2016.12.1121

[11]

Fouad Hadj Selem, Hiroaki Kikuchi, Juncheng Wei. Existence and uniqueness of singular solution to stationary Schrödinger equation with supercritical nonlinearity. Discrete and Continuous Dynamical Systems, 2013, 33 (10) : 4613-4626. doi: 10.3934/dcds.2013.33.4613

[12]

Ghendrih Philippe, Hauray Maxime, Anne Nouri. Derivation of a gyrokinetic model. Existence and uniqueness of specific stationary solution. Kinetic and Related Models, 2009, 2 (4) : 707-725. doi: 10.3934/krm.2009.2.707

[13]

Naoufel Ben Abdallah, Hédia Chaker. Mixed high field and diffusion asymptotics for the fermionic Boltzmann equation. Kinetic and Related Models, 2009, 2 (3) : 403-424. doi: 10.3934/krm.2009.2.403

[14]

Mustapha Mokhtar-Kharroubi, Quentin Richard. Time asymptotics of structured populations with diffusion and dynamic boundary conditions. Discrete and Continuous Dynamical Systems - B, 2018, 23 (10) : 4087-4116. doi: 10.3934/dcdsb.2018127

[15]

Jean Dolbeault, Giuseppe Toscani. Fast diffusion equations: Matching large time asymptotics by relative entropy methods. Kinetic and Related Models, 2011, 4 (3) : 701-716. doi: 10.3934/krm.2011.4.701

[16]

M. Chipot, A. Rougirel. On the asymptotic behaviour of the solution of parabolic problems in cylindrical domains of large size in some directions. Discrete and Continuous Dynamical Systems - B, 2001, 1 (3) : 319-338. doi: 10.3934/dcdsb.2001.1.319

[17]

Zhaoquan Xu, Jiying Ma. Monotonicity, asymptotics and uniqueness of travelling wave solution of a non-local delayed lattice dynamical system. Discrete and Continuous Dynamical Systems, 2015, 35 (10) : 5107-5131. doi: 10.3934/dcds.2015.35.5107

[18]

Patrick De Kepper, István Szalai. An effective design method to produce stationary chemical reaction-diffusion patterns. Communications on Pure and Applied Analysis, 2012, 11 (1) : 189-207. doi: 10.3934/cpaa.2012.11.189

[19]

Iryna Pankratova, Andrey Piatnitski. On the behaviour at infinity of solutions to stationary convection-diffusion equation in a cylinder. Discrete and Continuous Dynamical Systems - B, 2009, 11 (4) : 935-970. doi: 10.3934/dcdsb.2009.11.935

[20]

L. Cherfils, Y. Il'yasov. On the stationary solutions of generalized reaction diffusion equations with $p\& q$-Laplacian. Communications on Pure and Applied Analysis, 2005, 4 (1) : 9-22. doi: 10.3934/cpaa.2005.4.9

2020 Impact Factor: 1.432

Metrics

  • PDF downloads (140)
  • HTML views (124)
  • Cited by (0)

Other articles
by authors

[Back to Top]